Kansas, 2004

Hail in Kansas, May 18, 2004

May 18, 2004 · NWS ICT · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 18, 2:45 AM CST, 35 minutes earlier.

Area forecast discussion, May 18, 2:45 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 AM CDT TUE MAY 18 2004

.DISCUSSION...

MAIN CONCERNS TODAY ARE CONVECTION TDY.

TDY: INTERESTING FORECAST IN THE SHORT TERM WITH CONVECTION MAINLY
NORTH OF THE AREA.  ISENTROPIC LIFT AND 700H S/WV STARTING TO
INITIATE SOME CONVECTION IN NERN KS ATTM ALONG THE MAIN SYNOPTIC
BOUNDARY. DO EXPECT SHRA/TSRA INCREASING TRENDS TO CONTINUE ACROSS
NERN KS THIS MORNING AS ISENTROPIC LIFT CONTINUES DURING THE AM
HOURS.  MAY SEE SOME OF THIS CONVECTION DROP DOWN INTO NRN PARTS OF
THE CWA LATER THIS MORNING, SO WILL CARRY SOME POPS FOR THIS AREA
DURING THE AM.

NEXT CONCERN IS CONVECTION CHCS THIS AFTN. EARLIER THINKING WAS
STATIONARY FRONT WOULD SAG SOUTH INTO SERN KS PROVIDING CONVECTION
CHCS, BUT LATEST MODEL TRENDS ARE TO WASH THIS FRONT OUT ACROSS NERN
KS THIS AFTN, WITH MAIN CONVECTION FOCUS IN ERN/SERN KS DEPENDENT ON
ANY MESOSCALE OUTFLOW BOUNDARY GENERATED BY THIS MORNINGS
CONVECTION.  ALSO, MESOETA DOES SUGGEST THAT A PSUDO-WARM FRONT WILL
MOVE OUT OF OK THIS AFTN WITH MID LEVEL WARMING CAPPING OFF ANY
CONVECTION SOUTH OF THE WARM FRONT.  DIFFICULT TO PINPOINT WHERE
THESE BOUNDARY WILL BE LOCATED AND WHERE CONVECTION WILL INITIATE IN
THE ERN HALF OF KS TODAY BUT VERY UNSTABLE AIRMASS IN PLACE FOR SVR
WX CHC IF ANY TSRA THAT DOES DVLP.  ALSO LOW LEVEL WIND SHEAR CLOSER
TO THE WARM FRONT/OUTFLOW BOUNDARY ALSO SUGGESTS AN ISOLATED TORNADO
THREAT.  SO WILL GO WITH CHC POPS IN MOST LOCATIONS TODAY, WITH
MODEL SOUNDINGS SUGGESTING MID LEVEL WARMING MAY BRING TSRA CHCS TO
AN END AFTER 00Z/WED.  SO EXPECT TSRA CHCS TO DIMINISH DURING THE
EVENING HOURS.

WED-THU NIGHT:  FRONTAL BOUNDARY LIFTS BACK NORTH LATE TNGT OR
DURING DAY WED. WITH WEAK MID LEVEL WAA AND RIDGING CAPPING OFF ANY
TSRA CHCS. WITH LOTS OF SUNSHINE AND MID LEVEL TEMPS WARMING, WILL
SEE TEMPS WARM NICELY INTO THE LOW 90 TO UPPER 80S IN MOST LOCATIONS
FOR WED.  WRN END OF THE FRONTAL BOUNDARY SAGS BACK INTO WRN KS BY
THU NIGHT WITH LOTS OF SUNHSINE DURING THE DAY ON THU.  CONVECTION
POSSIBLE WEST OF THE AREA TRYING TO MOVE BACK INTO CEN KS AFTER
MIDNIGHT THU AS FRONTAL BOUNDARY STALLS.   SO WILL KEEP A LOW POP
GOING IN THIS AREA FOR THIS CHC LATE THU NIGHT.

FRI-SAT: SW UPPER FLOW CONTINUES DURING THIS PERIOD WITH QUASI
STATIONARY FRONTAL BOUNDARY MOVING FURTHER NORTH IN RESPOSE TO THE
WEAK MID LEVEL WAA.  SO THIS TIME FRAME LOOKS DRY AND WARM FOR NOW
WITH MID LEVEL CAP AND LACK OF ANY LOW LEVEL FOCUS KEEPING TSRA CHCS
NIL.

SUN-MON: TIMING OF THE NEXT S/WV TO COME OUT OF THE SW FLOW COMES
INTO THE AREA ON SUN.  ECM AND GFS DIFFER ON THE PLACEMENT OF THIS
S/WV AS MOVES ACROSS KS WITH THE ECM FURTHER NORTH AND WEAKER.  EVEN
WITH MODEL DIFFERENCES, SFC LOW DVLPMNT ACROSS KS LEADS TO CHCS FOR
TSRA ON SUN INTO MON.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         77  65  91  67 /  20  20   5  10
HUTCHINSON      74  64  94  66 /  20  20   5  10
NEWTON          74  64  91  66 /  30  20   5  10
ELDORADO        75  65  90  67 /  30  30   5  10
STROTHER FIELD  78  66  91  67 /  20  20   5  10
RUSSELL         71  61  96  63 /  20  20   5  10
GREAT BEND      72  63  96  64 /  20  20   5  10
SALINA          71  62  93  64 /  40  20   5  10
MCPHERSON       72  64  93  65 /  30  20   5  10
COFFEYVILLE     79  66  87  67 /  30  20   5  10
CHANUTE         75  66  87  67 /  40  30   5  10
IOLA            73  66  87  67 /  40  30   5  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

22/KETCHAM
Hazardous weather outlook, May 17, 2:51 PM CST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT MON MAY 17 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
351 PM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING, ACROSS CENTRAL
AND PORTIONS OF SOUTH CENTRAL KANSAS. THERE IS A SLIGHT RISK FOR A FEW
TORNADOES WITHIN THE FIRST FEW HOURS OF STORM DEVELOPMENT.

THE PRIMARY SEVERE STORM RISK WILL BE LARGE HAIL, WITH THE POTENTIAL
FOR DAMAGING DOWNBURST WINDS LATER IN THE EVENING AND OVERNIGHT. THE
SEVERE RISK WILL TRANSITION TO A LARGER COMPLEX OF THUNDERSTORMS WITH
HEAVY RAINFALL OVERNIGHT, WITH LOCALIZED FLOODING POSSIBLE.

THE RISK FOR SEVERE WEATHER IS SMALLER TOWARD THE OKLAHOMA BORDER OF
SOUTH CENTRAL AND SOUTHEAST KANSAS, THOUGH AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT, MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN ON TUESDAY AFTERNOON
AND EVENING, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A COLD
FRONT WILL BECOME NEARLY STATIONARY ACROSS THE AREA. A VERY UNSTABLE
AIRMASS WILL BE IN PLACE TO SUPPORT SEVERE THUNDERSTORMS.  LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREAT, BUT A FEW TORNADOES CANNOT BE
RULED OUT NEAR THE FRONTAL BOUNDARY.

THE THREAT FOR THUNDERSTORMS WILL RETURN THURSDAY THROUGH SATURDAY
ACROSS CENTRAL KANSAS IN THE VICINITY OF A STATIONARY FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL
KANSAS, ESPECIALLY NORTH OF A KINGMAN TO WICHITA TO COTTONWOOD FALLS
LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/KETCHAM

The radar

The Topeka radar (KTWX), 111 km away, was scanning. The volume nearest the first event began at 09:18 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Saline

When
May 18, 3:20 AM CST
Where
Saline County, 1 mi S of New Cambria
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -97.500

Hail, Marion

When
May 18, 4:43 AM CST
Where
Marion County, 3 mi SE of Marion
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -96.983

Hail, Butler

When
May 18, 6:14 AM CST
Where
Butler County, 2 mi W of El Dorado
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -96.900

Hail, Butler

When
May 18, 6:22 AM CST
Where
Butler County, El Dorado
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.817, -96.867

Hail, Butler

When
May 18, 6:40 AM CST
Where
Butler County, 3 mi NW of Rosalia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.850, -96.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391726, 5391727, 5391728, 5391729, 5391730.